Quantcast

Living With Facial Pain

Facial pain relapse after MVD 5 years ago

Experiencing intense facial and jaw pain after MVD 5 years ago. On Lamactal, Valium and Baclofen right now with Oxy, which I hate. MRI today to see if something new is going on. Anyone else experience this. I’m not feeling emotionally ok.

2 Likes

Hi Lou. I too had the MVD 5 years ago and am nervously waiting for a relapse. I never completely stopped getting head pain,well I should clarify that. I stopped getting severe head pain, but started getting shocks in the face, gums jaw,eyes,etc… I have gone for a week or two with no pain, but rarely. My doctor has me on a time-released pill called carbamazephine backed up with gabapentin and tylenol 3 as a buffer. They seem to keep me in line but sometimes I have to resort to marijuana to keep my mind relaxed.
When you came out of your remission was it instant or slowly. This is always in the back of my mind and constantly makes me feel emotional too. I’m 72 and don’t know if I can handle the pain I used to deal with. When you’ve gone 5 years you kind of forget how awful it used to be. Hope your mri gives you some hope. Terry

I am so sorry to hear about this! In addition to the awful pain, you must be terribly disappointed!
You are in my thoughts and prayers.
It’s this sort of report which slows me down from having an operation on my TN.
Hang on!

Hello,

I had an MVD five years ago and the massive jaw and inner pain is returning.

I take high doses of Lyrica three time a day. Every evening I take two milligrams of loranzepam to help me get out of pain and help me sleep.

I am going to get into a pain management clinic soon to see if they have any new drug therapies to suggest.

Good luck.
KJH

I had an Mvd, and 3 yrs later the pain returned and not only on the side of the mvd but also the opposite side…so I am now bilateral :pensive: waiting for a new mri to be done to decide on the course of action…so I feel your pain!!

I underwent MVD 20 years ago. Never had a seconds’ relief, not one. I have gone through a dozen drugs since. Great pain. Terrible side effects. Finally found VimPat (Lacosamide) 200 mg. Complete relief if I take every 3.5 hours. No side effects. Drug very costly in U.S. I buy mine in India. Costs one-third as much.

I had MVD 3 years ago. It helped with some of the symptoms. It seems like more of the symptoms are coming back as time goes on. It is very depressing to have to be back on medication and have to deal with all the side effects. Instead of dealing with the doctors I am trying to push through the pain but that is getting really hard to do. You all have my sympathy it is not an easy life.

Very sorry to hear you’re having a relapse. My MVD was in 2012, and it worked. My neurosurgeon told me there’s a 20% chance of recurrence due to the severity of the tortuous vessels. I remember the horrible pain, and dread that possibility. I’d go through the surgery again if necessary. Hoping for the best for you.

My wife had MVD; 8 months later all symptoms returned. We lived in Miami, Florida at the time. Two years ago we relocated to Portland, OR. She has a new neurologist. Before MVD she was very reluctant to use medications, but when her symptoms returned, she felt like she just did not have many other options. The protocol her current neurologist has her on has been extremely effective.

Hi Lou1

Well after my mvd 5 years ago I started having facial pain again . At first i thought it was waa tooth pain because i kinda of in denial that my tn came back. Well sure enough it’s back and i don’t know how to think and feel. I’m on 1500 mg of gabapentin and it was helping a bit but not the pain is coming and going. I just want to cry. I’m so many medication already feom an autoimmune disease and fibromyalgia, that i just don’t know what to do or say anymore. I had to 2 mvds more on my left and one on right. The side is bothering me . I see my neurologist in October so hopefully he can help me . The pain is unbearable. I hope you feel better and get the help and support.

Lou, my first MVD was by Dr Jannetta many years ago. 100% pain and meds free for 4 years. It then slowly and gradually returned. This brought severe disappointment and fear in addition to the increasing pain. By 2002 it was severe enough to go back to Dr. Jannetta. He was as upset that it returned ad I was. He wad a loving and caring man, known and revered the world over. I had a second M VD, but did not have much relief. After 2 other kinds of procedures I am almost pain free, but only by taking an incredably high dose of Trileptal. After 30+ years of TN my life has become livable and wonderful. Don’t lose hope. You will find relief, sometime, somehow. Be strong. All us long-term sufferers know what you’re going through. I pray for you and my fellow sufferers every day, and I will pray for you. You will make it. Just keep trying each day.

1 Like

I’m going through exactly the same thing. It came back with a vengeance… suddenly and without warning. MVD was 5 years ago as well.
Waiting for results of CT of brain and seeing brain surgeon on 10/9.
It is so much harder emotionally this second time around for me!

Oh thank you for replying. It has been so dark. I too spoke to my surgeon who was also kind and has urged me to hang on. He suggested a procedure where the nerve is cut into but the prognosis is 50/50. It’s be 2 months now. Thank you again.

It is hard. I was kayaking and running again. It came on so suddenly. My MRI showed that the nerve was pronounced somewhat and had lesions. Went to have blood tests for every autoimmune disease under the sun, such as Lymes and Lupus. I was very ill in April and tested positive for the bird flu. Negative for all other types. So odd to me. I wonder if that started it. Perhaps a virus that went to the most vulnerable part of my body. Thank you for your response. I am so sorry and urge you to keep talking. The support of one another is so important. It is only visible in our eyes so most people do not understand how it absolutely knocks the breath out us.

Thank you. I regret the slow response but did not remember how to get messages.

The relapse was slow. Now it’s teeth and jaw pain. I also cannot chew or speak for very long. I am doing exercises for TMJ to keep mobility in my jaw. I am on 100 mg of Lamactal, 30 mg of Baclfen. Tramadol and Valium for pain. My gums burning and then headaches are off the charts. MRI showed that nerve was somewhat pronounced again. I am also getting 200 units of Botox every three months. I missed a cycle due to a surgical procedure on my knee. Thank you for responding. I pray every day for those that suffer with this.

Thank you. I think I’m going to try some counseling. I feel like I have PSTD at this point.

I am so sorry to hear this. To not have relief, you are Truly a fire walker. I pray that you get more relief.

It is distressing. I saw my Neurosurgeon last week and left in tears. I had an MRI due to off the chart pain. I was offered a procedure with a 50/50 outcome. It involves cutting the nerve. I could have facial paralysis and more pain. No… I don’t think so. I’m going to do some research now. I did however get a prescription for pain. I am an extremely active person but I’m experiencing a relapse, and I don’t want to have a discussion about the addictive nature of pain meds. I had not seen him since my surgery. Before the relapse I was only on 25 mg of Lamactal every other day. My meds are monitored at Thomas Jefferson in Philly by an Oral Maxiofacial surgeon who only handles Trigeminal patients. Medications can be checked just by logging into the system. If a patient is not abusing a med, give him or her short term. The other option is the ER. It’s a conundrum for sure. Pray that relief is coming for you.

Yes, but do you mean Post Traumatic stress Disorder? If so, I can really see why you would have that. I hope that you can find a person who knows what TN is. It’s been my experience that most people don’t . Oct. 7th is Trigeminal Neuralgia Awareness Day. I plan to wear my Teal ribbon, and hope that someone asks me about it.
You are still in my prayers.